Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

July 24, 2021Kay County, Oklahoma

NWS Norman, OK issued this special weather statement at Jul 24, 2021, 8:41 PM CDT for Kay County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2021, 8:41 PM CDT (01:41 UTC)
Expired
Jul 24, 2021, 9:15 PM CDT
In force
34 min
Issued by
NWS Norman, OK

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 98 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2551 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WWUS84 KOUN 250141
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
841 PM CDT Sat Jul 24 2021
 
OKZ008-250215-
Kay OK-
841 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kay County Until 915
PM CDT...

AT 840 PM CDT, a strong thunderstorm was located near Ponca City,
moving southeast at 5 MPH.

HAZARDS INCLUDE...
Wind gusts 40 to 50 MPH...

Locations impacted include...
Ponca City and southwestern Kaw Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3673 9691 3668 9693 3669 9700 3669 9702
      3670 9704 3668 9706 3666 9706 3664 9705
      3660 9704 3667 9722 3679 9710
TIME...MOT...LOC 0140Z 304DEG 4KT 3669 9710 

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Jul 24, 6:38 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 24, 6:38 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
638 PM CDT Sat Jul 24 2021

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 227 PM CDT Sat Jul 24 2021

The always challenging weak summer nocturnal convection spawn from
very subtle mid-level forcing will be present to some extent for the
next few days. Also, building heat and humidity will cause some
concerns for heat stress in the coming days. Otherwise, weather
impacts should be minimal. Meteorological analysis and discussion
of forecast uncertainties can be found below.

Of highest priority, the latest observation show many areas at or
close to 105F heat advisory criteria early this afternoon and we
issued a Heat Advisory through 7pm. Even for areas that don't
quite reach legacy criteria, winds are light enough to push wet
bulb globe temperatures into the "high" or "extreme" category.

Isolated convection may form later today with continued
destabilization of a moist PBL. This would be most likely on the
northwest extent of satellite-derived TPW axis in northwest Oklahoma
where there is a weak signal for very weak low-level convergence.
Without more defined convergence, convective coverage is expected
to be very limited justifying only low probabilities. Weak
tropospheric flow and still somewhat poor midlevel lapse rates
will preclude robust/severe convection.

Some altocumulus was observed today, along with a couple isolated
showers early this morning rooted in this moist mid-level layer.
Overall, coverage of rain was very limited since a warm subsident
layer has been persistent above the mid-level moist layer. Hysplit
backwards trajectories show subsiding parcels slowly moving
northeastward within weak flow on the eastern periphery of the
closed upper low which continues to retrograde and is now over
northwest New Mexico. Models do show some cooling of this warm
layer that when coupled with increase moistening mid levels should
support greater coverage of weak convection tonight, compared to
last night. Subtle forcing mechanisms are difficult to see within
the model guidance but seem to be focused mostly across northwest
Oklahoma, and this is where we have the highest precipitation
probabilities. Some adjustment may be needed later based on
observational trends.

Given the mechanism for overnight convection, it seems unlikely that
substantial cool pool will impact temperatures tomorrow
afternoon. Without strong reasoning to believe dew points will be
dissimilar tomorrow compared to today, we will likely be issuing a
Heat Advisory likely for the same areas tomorrow, once we finish
collaboration with surrounding offices. From a practical
standpoint with light winds, wet bulb globe temperatures will
likely again reach at least the high category.

Later Sunday, some form of a remnant weakly baroclinic front or
composite outflow should result in convergence of a moist
destabilizing atmosphere resulting in surface based convection.
This is most likely in southern Kansas, with more isolated
development further south into northwest Oklahoma where weak
convergence is indicated. Hi-res guidance suggest cold pool
development and some propagation into northwest Oklahoma by
evening, though mean cloud layer flow will be weak.

BRB

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 227 PM CDT Sat Jul 24 2021

There are mixed signals on specifically where convective coverage
may be greatest Sunday night either from remnant diurnal
convection and/or midlevel warm advection-driven development later
in the night. For that reason, we're fairly broad with low
probabilities mainly over northern Oklahoma. But there is a
nonzero chance near the I-40 corridor.

For the rest of the long term period, broad ridging develops across
the western two-thirds of the country and will be initially centered
to our northwest early in the week before drifting slowly southeast
while expanding further late in the week. The most significant
positive height anomalies will remain to our north, and this
placement is not optimal for excessive heat in our region.
Nevertheless, 2-m temperatures about 5 degrees above climatology are
expected and enough moisture for heat indices near Heat Advisory
criteria, especially midweek onward.

BRB

&&

.AVIATION...
(00Z TAFS)
Issued at 635 PM CDT Sat Jul 24 2021

Will keep forecast VFR through this cycle, but will introduce
chances for TSRA. VCTS will be used for the first few hours of
forecast at KPNC with high based convection just west of terminal.
Thinking that current convection across far northern Oklahoma and
southern Kansas will decrease in coverage after 00Z. Outflow
induced surface trough (from tonights northern Kansas convection)
may have impacts on northern Oklahoma terminals tomorrow in the
form of a focusing mechanism for SHRA/TSRA. Will include PROB30
at northern Oklahoma terminals and will narrow to most likely time
to see any impacts, toward and after 21Z.

&&

.UPPER AIR...
Issued at 304 PM CDT Fri Jul 23 2021

No upper air flights are planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  97  74  97 /  10  10  10  20
Hobart OK         74  99  72  98 /  10  20  10  10
Wichita Falls TX  74 101  73 101 /   0  10  10  10
Gage OK           73  96  70  96 /  20  20  30  20
Ponca City OK     75  95  73  93 /  20  30  20  30
Durant OK         74  99  74  99 /   0   0   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>032-039>043-045>048-050>052.

     Heat Advisory from noon to 7 PM CDT Sunday for OKZ007-008-012-
     013-018>020-024>032-039>043-045>048-050>052.

TX...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...11
Hazardous weather outlook, Jul 24, 11:44 AM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1144 AM CDT Sat Jul 24 2021

OKZ004>048-050>052-TXZ083>090-251645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1144 AM CDT Sat Jul 24 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Hot and humid conditions will lead to triple digit heat index
values across much of the area this afternoon. If you have to be
outside, take steps to prevent heat related illnesses.

.Thunderstorms...
Thunderstorms are possible across northern Oklahoma this
afternoon and evening. Organized severe weather is unlikely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms will be possible on Sunday across northern
Oklahoma, and then again on Monday. Organized severe weather is
unlikely.

.Heat...
Hot and humid conditions will likely lead to triple digit heat
index values across at least parts of the area will continue
through next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 24, 7:45 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
745 PM CDT Sat Jul 24 2021

OKZ008-250115-
Kay OK-
745 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Kay County Until 815 PM
CDT...

AT 742 PM CDT, a strong thunderstorm was located 5 miles west of
Ponca City, moving east at 5 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Ponca City, Kaw City, Kildare and Kaw Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3681 9677 3674 9684 3675 9687 3675 9689
      3668 9693 3669 9702 3670 9703 3668 9706
      3666 9706 3664 9705 3665 9707 3670 9729
      3685 9720
TIME...MOT...LOC 0042Z 286DEG 5KT 3674 9716

11
Special weather statement, Jul 24, 8:09 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
809 PM CDT Sat Jul 24 2021

OKZ008-250145-
Kay OK-
809 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kay County Until 845
PM CDT...

AT 803 PM CDT, a strong thunderstorm was located just west of Ponca
City, moving east at 5 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Ponca City, Kaw City, Kildare and Kaw Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

If on or near Kaw Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now. Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3679 9676 3678 9679 3677 9679 3677 9682
      3674 9683 3675 9689 3668 9693 3669 9702
      3670 9703 3669 9705 3666 9706 3664 9705
      3662 9705 3667 9723 3682 9719
TIME...MOT...LOC 0103Z 283DEG 4KT 3672 9713

11
Special weather statement, Jul 24, 8:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
841 PM CDT Sat Jul 24 2021

OKZ008-250215-
Kay OK-
841 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kay County Until 915
PM CDT...

AT 840 PM CDT, a strong thunderstorm was located near Ponca City,
moving southeast at 5 MPH.

HAZARDS INCLUDE...
Wind gusts 40 to 50 MPH...

Locations impacted include...
Ponca City and southwestern Kaw Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3673 9691 3668 9693 3669 9700 3669 9702
      3670 9704 3668 9706 3666 9706 3664 9705
      3660 9704 3667 9722 3679 9710
TIME...MOT...LOC 0140Z 304DEG 4KT 3669 9710

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:45 PM CDTSpecial Weather StatementOUNKay30 min
Jul 24, 8:09 PM CDTSpecial Weather StatementOUNKay36 min
Jul 25, 9:09 AM CDTSpecial Weather StatementOUNWoodward36 min
Jul 25, 9:12 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis, Woodward48 min
Jul 25, 10:18 AM CDTSpecial Weather StatementOUNDewey27 min
Jul 25, 1:42 PM CDTSpecial Weather StatementOUNCanadian33 min
Jul 25, 2:42 PM CDTHeat AdvisoryOUNAtoka, Bryan, Carter, Cleveland, Coal, Garfield and 19 more28 hr
Jul 25, 3:32 PM CDTSpecial Weather StatementOUNWoods28 min
Jul 25, 3:48 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward42 min
Jul 25, 4:57 PM CDTSpecial Weather StatementOUNMajor33 min
Jul 25, 5:08 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods52 min
Jul 25, 5:11 PM CDTSpecial Weather StatementOUNKingfisher34 min
Jul 25, 5:16 PM CDTSpecial Weather StatementOUNGarfield29 min
Jul 25, 5:27 PM CDTSpecial Weather StatementOUNJackson48 min
Jul 25, 5:35 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher27 min
Jul 25, 5:53 PM CDTSevere Thunderstorm WarningOUNBlaine, Major52 min
Jul 25, 6:00 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman45 min
Jul 25, 6:43 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher47 min
Jul 25, 6:45 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman45 min
Jul 25, 3:55 PM CDTSpecial Weather StatementOUNHardeman35 min
Jul 25, 4:14 PM CDTSpecial Weather StatementOUNFoard, Hardeman31 min
Jul 25, 4:44 PM CDTSpecial Weather StatementOUNFoard31 min
Jul 25, 5:03 PM CDTSpecial Weather StatementOUNFoard, Hardeman27 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.